Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Stochastic domination for iterated convolutions and catalytic majorization

Guillaume Aubrun and Ion Nechita

Full-text: Open access


We study how iterated convolutions of probability measures compare under stochastic domination. We give necessary and sufficient conditions for the existence of an integer n such that μ*n is stochastically dominated by ν*n for two given probability measures μ and ν. As a consequence we obtain a similar theorem on the majorization order for vectors in Rd. In particular we prove results about catalysis in quantum information theory.


Nous étudions comment les convolutions itérées des mesures de probabilités se comparent pour la domination stochastique. Nous donnons des conditions nécessaires et suffisantes pour l’existence d’un entier n tel que μ*n soit stochastiquement dominée par ν*n, étant données deux mesures de probabilités μ et ν. Nous obtenons en corollaire un théorème similaire pour des vecteurs de Rd et la relation de Schur-domination. Plus spécifiquement, nous démontrons des résultats sur la catalyse en théorie quantique de l’information.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 45, Number 3 (2009), 611-625.

First available in Project Euclid: 4 August 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E15: Inequalities; stochastic orderings
Secondary: 94A05: Communication theory [See also 60G35, 90B18]

Stochastic domination Iterated convolutions Large deviations Majorization Catalysis


Aubrun, Guillaume; Nechita, Ion. Stochastic domination for iterated convolutions and catalytic majorization. Ann. Inst. H. Poincaré Probab. Statist. 45 (2009), no. 3, 611--625. doi:10.1214/08-AIHP175.

Export citation


  • [1] G. Aubrun and I. Nechita. Catalytic majorization and p norms. Comm. Math. Phys. 278 (2008) 133–144.
  • [2] S. Bandyopadhyay, V. Roychowdhury and U. Sen. Classification of nonasymptotic bipartite pure-state entanglement transformations. Phys. Rev. A 65 (2002) 052315.
  • [3] R. Bhatia. Matrix Analysis. Springer, New York, 1997.
  • [4] S. K. Daftuar and M. Klimesh. Mathematical structure of entanglement catalysis. Phys. Rev. A (3) 64 (2001) 042314.
  • [5] A. Dembo and O. Zeitouni. Large Deviations Techniques and Applications, 2nd edition. Springer, New York, 1998.
  • [6] R. Duan, Z. Ji, Y. Feng, X. Li and M. Ying. Some issues in quantum information theory. J. Comput. Sci. and Technol. 21 (2006) 776–789.
  • [7] W. Feller. An Introduction to Probability Theory and Its Applications, Vol. II. Wiley, New York, 1966.
  • [8] Y. Feng, R. Duan and M. Ying. Relation between catalyst-assisted entanglement transformation and multiple-copy transformation. Phys. Rev. A (3) 74 (2006) 042312.
  • [9] G. Grimmett and D. Stirzaker. Probability and Random Processes, 3rd edition. Oxford University Press, New York, 2001.
  • [10] D. Jonathan and M. B. Plenio. Entanglement-assisted local manipulation of pure quantum states. Phys. Rev. Lett. 83 (1999) 3566–3569.
  • [11] G. Kuperberg. The capacity of hybrid quantum memory. IEEE Trans. Inform. Theory 49 (2003) 1465–1473.
  • [12] A. Marshall and I. Olkin. Inequalities: Theory of Majorization and Its Applications. Academic Press Inc., New York, 1979.
  • [13] M. Nielsen. Conditions for a class of entanglement transformations. Phys. Rev. Lett. 83 436 (1999).
  • [14] M. Owari, S. L. Braunstein, K. Nemoto and M. Murao. ε-convertibility of entangled states and extension of Schmidt rank in infinite-dimensional systems. Quantum Inf. Comput. 8 (2008) 0030–0052.
  • [15] G. Pólya and G. Szegö. Problems and Theorems in Analysis. Springer, Berlin, 1978.
  • [16] D. Stoyan. Comparison Metrods for Queues and Other Stochastic Models. Wiley, Chichester, 1983.
  • [17] S. Turgut. Catalytic Transformations for bipartite pure states. J. Phys. A 40 (2007) 12185–12212.